Thunderstorm Wind, Shelby
- When
- May 28, 3:00 PM EST
- Where
- Shelby County, 3 mi SE of Shelbyville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.483, -85.750
7 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 28, 2:15 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 215 PM EST WED MAY 28 2003 PROBLEM THIS FCST IS PCPN CHC TONIGHT AND WITH FRI SYSTEM. STORMS FIRING IN NRN IL AND SRN WI BEHIND SHRA AREA. DEWPOINTS HAVE REACHED INTO LOWER 60S ACROSS WC IL AND EXPECT DEWPOINTS HERE TO REACH UPPER 50S AT LEAST. SHORT WAVE AND CDFNT TRIGGERING SCT TSHRA SHOULD MOVE SE ACROSS MOST OF CWA THIS EVENING WHILE RESIDUAL SHRA CONTINUE INTO DAYBREAK HOURS IN ERN CWA THUR. SUFFICIENT INSTABILITY AND FAIR SHEAR MAY LEAD TO SCT HAIL STORMS AND PERHAPS AN ISOLD WIND EVENT THIS EVE OVER WRN CWA. ETA APPEARS TO BE SLIGHTLY BETTER ON TIMING OF FIELDS EARLY IN PERIOD SO WILL LEAN TO THAT WITH HIGHER POPS THAN AVN MOS. LATER PERIODS GFS HAS REMAIN CONISTENT ON SPEED OF FRI SAT SYSTEM THOUGH STRENGTH AND POSITION OF UPPER AND SFC TROF MAY LIMIT IMPACT ON CWA WITH BETTER PCPN AND STORM CHCS NORTH. HOWEVER...STRONG WARM ADVECTION AND SOME SUN FRI SHOULD LEAD US BACK TO MID AND UPPER 70S THEN. STRONG TROF OVER AND THEN EAST OF US THIS WEEKEND TO RETURN THE BELOW NORM TEMPS THAT WILL THEN MODERATE INTO EARLY NEXT WEEK AHEAD OF NEXT SYSTEM THREATENING WITH PCPN WED. WL GO WITH LIKELY POPS ALL ZONES TONIGHT WITH PRETTY DECENT CONVERGENCE ALONG CDFNT. AGAIN RESIDUAL SCT SHRA UNDER UPR TROF IN ERN CWA THU MORN. CHC TSHRA FRI WITH NEXT FAIRLY STG SYSTEM. HAVE GONE BLEND OF AVN...NGM AND ETA MOS DATA FOR TEMPS AS AVN APPEARED BIT TOO COOL OVER MOST PERIODS AND NGM AND ETA BIT TOO WARM. CLOUDS TONIGHT WITH HIGHER DEWPOINTS SHOULD KEEP MINS TO 50S TONIGHT. SUN AND STRONG WRM ADVECTION FRI FAVORS WARMER FWC MET DATA BUT DOUBT 80S WILL OCCUR. .IND...NONE. DRT
INZ021-028>031-035>049-051>057-060>065-067>072-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1212 PM EST WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE WEATHER CONTINUES THIS AFTERNOON OVER WEST CENTRAL AND SOUTHWEST INDIANA...INCLUDING THE TERRE HAUTE... BLOOMINGTON AND VINCENNES AREAS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT FROM MID AFTERNOON THROUGH LATE EVENING. NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REMAINDER OF CENTRAL INDIANA INCLUDING INDIANAPOLIS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING OVER WEST CENTRAL AND SOUTHWEST INDIANA. DRT
The Indianapolis radar (KIND), 52 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353847, 5353848, 5353856, 5353849, 5353855, 5353850, 5353851, 5353852, 5353853, 5353854.